MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX COMBINED SPINAL EPIDURAL CUSTOM TRAY; ANESTHESIA CONDUCTION KIT

SMITHS MEDICAL ASD, INC. PORTEX COMBINED SPINAL EPIDURAL CUSTOM TRAY; ANESTHESIA CONDUCTION KIT
Catalog Number A2744-17/27
Medical Device Problem Codes Difficult to Insert (1316); Material Too Rigid or Stiff (1544)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Perforation (2001)
Date of Event 12/05/2018
Type of Reportable Event Malfunction
Event or Problem Description
Information was received that a smiths medical portex combined spinal epidural custom tray was too stiff, causing vascular penetration.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
One epidural catheter was returned for evaluation.Upon visual inspection, device was found to have smooth, round tip as well as catheter eyes were present and properly formed.A dried substance was noted to be present throughout the inside of the catheter.As functional testing, attempts were made to push fluid through the catheter after assembling it to a connector to observe for flow from the catheter eyes.This test was not successful due to the dried substance inside the catheter which impeded flow, confirming the reported customer complaint.The returned catheter was also tested for proper fit.The distal tip of the catheter was passed through the hub of the needle until it passed through the bevel tip.A slight resistance was observed as the tip of the catheter emerged from the bevel of the needle.However, this is considered to be an acceptable fit.While no definitive root cause to the reported issue could be determined, this investigation revealed no intrinsic evidence to suggest a root cause related to manufacturing.

Brand Name
PORTEX COMBINED SPINAL EPIDURAL CUSTOM TRAY
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8276018
Report Number3012307300-2019-00364
Device Sequence Number1557397
Product Code CAZ
UDI-Device Identifier30351688059301
UDI-Public30351688059301
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2019
Device Catalogue NumberA2744-17/27
Device Lot Number3692809
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2018
Supplement Date Received by Manufacturer02/19/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1